Oklahoma, 2022High Wind in Oklahoma, January 14, 2022
January 14, 2022 · NWS AMA · 2 events in 2 counties and zones
A strong upper level low pressure system moved over the parts of the Central Plains and over the combined Oklahoma/Texas Panhandles as well as the rest of the Oklahoma Panhandle. This system brought a strong cold front at the surface early in the day on Friday the 14th of January.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved over the parts of the Central Plains and over the combined Oklahoma/Texas Panhandles as well as the rest of the Oklahoma Panhandle. This system brought a strong cold front at the surface early in the day on Friday the 14th of January. Sustained winds reached 40 plus mph across multiple counties in the area. With drought conditions persisting across the area, these high winds fueled a couple of wildfires as well as created reduced visibilities due to blowing dust. One of fires in the area threatened the town of Stinnett, TX. Not only were the sustained winds an issue but gust upwards of 58 to 68 mph were recorded across the combined Panhandles during the afternoon into evening on the 14th. Over night winds continued to blow with some areas gusting over 60 mph at 1 or 2 in the morning on the 15th. Even with the upper level system further east into Oklahoma winds on the western periphery continued blowing for the southeast Texsa Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 14, 11:19 AM CST, 16 minutes earlier.
Area forecast discussion, Jan 14, 11:19 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1119 AM CST Fri Jan 14 2022
.AVIATION...18Z TAF...
A strong cold front is working its way through the combined
Panhandles as of this writing. Winds are expected to be strong
behind this front for several hours going into tomorrow. North
winds are expected to be 30 to 35 kts with gust up to 45 kts with
an occasional gust of 50 kts. VFR conditions should prevail with
the exception of possible MVFR VIS from blowing dust. A strong
low level jet will move over the area after 00Z Saturday. The
mixing layer should remain shallow and LLWS is unlikely as winds
will stay up at the surface. Some strong wind gusts will be
possible in the eastern half of the Texas Panhandle between 06Z
and 12Z Saturday.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 446 AM CST Fri Jan 14 2022/
AVIATION...
Winds are expected to pick up into the 30 to 35 knot range with
occasional gusts to near 50 knots behind a cold front late this
morning through the afternoon. Blowing dust may limit visibilities
down to about one mile at times this afternoon and early this
evening. Winds will only slow a little overnight into the 25 to 30
knot range with higher gusts.
PREV DISCUSSION... /Issued 342 AM CST Fri Jan 14 2022/
SHORT TERM...Today through Saturday night.
A cold front will come racing through the Panhandles today. North
winds around 40 miles an hour with gusts to around 60 mph will be
possible across much of the area through tonight. An upper level
jet of 100 to 110 knots will move across the Panhandles this
afternoon which will help to tighten the surface gradient behind the
front. The winds tonight will likely stay up in the 30 to 40 mph
range with higher gusts as we will be under the left entrance region
of the upper jet which will make for downward motion. Also the base
of the positively tilted trough will be moving across. There will
likely be some thick upper level cloud cover for much of the day
today, but believe the pressure gradient and downward motion will
win out at the surface, therefore, the expected strong winds.
On Saturday, north winds will likely stay up in the 25 to 35 mph
range, especially across the southeast Texas Panhandle for much of
the day as a strong upper level low moves southeast across eastern
Oklahoma. Winds will gradually diminish from northwest to southeast
by late in the day.
Fire Weather...Today and Saturday.
A Red Flag Warning is in effect today for all of the Panhandles.
Strong north winds of 30 to 40 mph with gusts to around 60 mph
will cause RFTI's to be around 4. Lowest relative humidity values
will be generally in the lower to mid 20's. Elevated fire weather
conditions will be possible on Saturday given the strong winds as
well. Afternoon relative humidity values will get down into the
20's.
15
LONG TERM...Sunday through Thursday.
An upper level ridge of high pressure is forecast to remain in
the vicinity of the western states Sunday through Wednesday,
resulting in a mainly northwest flow aloft pattern with embedded
upper level shortwave trofs passing through the region on
occasion. At the surface, a second, very weak cold front is
forecast to move through the area on Sunday and will generally
serve to just temper the warming trend for Monday and Tuesday.
A third and stronger cold front moves across the region Tuesday
afternoon and early evening, knocking temperatures down somewhat
for Wednesday and Thursday. The 00Z medium range models are in
reasonable agreement and were accepted. NBM pops and temperatures
were in line with the above synoptic pattern and were incorporated
into the grids Sunday through Thursday.
02
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 6 AM CST Saturday for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
Red Flag Warning until 7 PM CST this evening for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...High Wind Warning until 6 AM CST Saturday for the following
zones: Beaver...Cimarron...Texas.
Red Flag Warning until 7 PM CST this evening for the following
zones: Beaver...Cimarron...Texas.
&&
36/29Hazardous weather outlook, Jan 14, 4:26 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
426 AM CST Fri Jan 14 2022
OKZ001>003-TXZ001>020-317-142200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
426 AM CST Fri Jan 14 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
Critical fire weather conditions are likely to develop today across
all of the Oklahoma and Texas Panhandles due to strong north winds
of 30 to 45 mph with gusts of 55 to 65 mph and minimum relative
humidity values between 18 and 28 percent. A Red Flag Warning is
in effect for all of the Oklahoma and Texas Panhandles from 10 AM
this morning until 7 PM this evening. In addition, a High Wind
Warning is in effect for all of the area from 10 AM this morning
until 6 AM Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Elevated fire weather conditions will be possible Saturday across
the Oklahoma and Texas Panhandles due to north winds of 20 to 30
mph with higher gusts along with minimum relative humidity values
between 20 and 30 percent.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Area fire managers and emergency officials should be alert for
critical fire weather conditions today, and for elevated fire
weather conditions Saturday.
02
High Wind, Cimarron
- When
- January 14, 11:35 AM CST to 4:20 PM CST
- Where
- Cimarron forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
Sustained winds of 40 plus mph were measured by a mesonet between 1135 CST and 1620 CST.
High Wind, Texas
- When
- January 14, 1:55 PM CST to 3:38 PM CST
- Where
- Texas forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Two mesonet stations plus the Guymon ASOS measured windgusts exceeding 58 mph. The first gust was 59 mph measured by the mesonet site located 12 miles NE of EVA at 1355 CST. The second gust was 61 mph measured by the mesonet site located 2 miles ENE of Goodwell at 1450 CST. The last gust, and strongest gust, was 66 mph measured by the ASOS located at the Guymon airport at 1538 CST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Dense Fog in California, January 14 to 16, 20221 death · $30,000 · 9 events
- Dense Fog in California, January 14, 20221 injured · $600,000 · 7 events
- Winter Storm in Iowa, January 14 to 15, 202250 events
- Dust Storm and High Wind in Kansas, January 14, 20221 injured · $45,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, January 14 to 15, 202227 events
- Winter Storm in Minnesota, January 14, 202220 events
- Wildfire and High Wind in Texas, January 14 to 15, 202259 kt wind · 20 events
- High Wind in South Dakota, January 14, 202262 kt wind · 17 events
- Extreme Cold in Vermont, January 14 to 15, 202216 events
- High Wind in Texas, January 14 to 15, 202258 kt wind · 15 events
- Winter Storm and Winter Weather in Iowa, January 14 to 15, 202214 events
- High Wind in Oklahoma, January 14, 202262 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004043, 1004047.